This post was updated on .
Experts agree naloxone is central to fighting Canada’s opioid crisis — but they also say it’s not a ‘wonder drug’
The kit is not a cure, or foolproof, but experts agree that as it is pushed out to the public, it remains central to combating Canada’s opioid crisis.
Tara Gomes, an epidemiologist at St. Michael’s hospital in Toronto.
Leon “Pops” Alward says naloxone has saved his life, and he’s used it to save others. He is now a volunteer at the Moss Park safe injection site. (RENÉ JOHNSTON / TORONTO STAR)
Paramedic Jason Benaim has years of experience treating opioid overdoses. In Ontario, 17 per cent of people who die from an opioid overdose receive naloxone, indicating that it’s not a foolproof antidote. (BERNARD WEIL / TORONTO STAR)
Part of an emergency kit includes several containers of naloxone (blue caps). (BERNARD WEIL / TORONTO STAR)
Paramedic Jason Benaim holds a syringe using an intravascular method of administering naloxone to a patient. (BERNARD WEIL / TORONTO STAR)
By SAMANTHA BEATTIEStaff Reporter
Sat., April 14, 2018
A hit of naloxone to the hip jolted Leon “Pops” Alward out of a cloudy haze. His roommate, who gave him the life-saving drug, sat beside him in their Oshawa apartment, telling him he’d overdosed on what he thought was heroin but was actually an opioid up to 50 times stronger — fentanyl.
Alward said he would have died that day in late February 2017. Having naloxone on hand saved his life, and since then he’s used it 25 times to save other lives.
“You’d be foolish to use opioids and not grab a naloxone kit,” said Alward, now a volunteer at the Moss Park safe injection site.
But not everyone survives even if they have received naloxone.
Ninety-six of the 564 people who died from opioids in Ontario between May and October 2017 first received naloxone administered by emergency responders, hospital staff or bystanders, according to the Office of the Chief Coroner. That’s 17 per cent of all opioid-related deaths in that time period.
“Naloxone can’t be seen as this wonder drug. That if we had naloxone in everyone’s hands all opioid overdoses would go away,” said Tara Gomes, an epidemiologist at St. Michael’s Hospital.
Across the country, many public service agencies don’t keep track of how often naloxone is used.
“Right now the focus is trying to get naloxone in our community and people using it … so if there is an overdose there’s a naloxone kit there to be used,” said Gomes. “If you think of first aid and CPR classes, nobody really tracks who takes that training and because naloxone can’t really be harmful, there’s no need to monitor it. It’s not unusual, it just makes it more challenging to really understand whether naloxone is working.
The fact 17 per cent of people who died of an opioid overdose did receive naloxone didn’t surprise Toronto paramedic Jason Benaim. He said he has sped to a scene on several occasions only to find the patient in cardiac arrest, injection needle still in arm, not breathing.
It doesn’t matter that Benaim administers naloxone, when he arrives 10 minutes after a patient has stopped breathing, nothing will bring that person back to life, he said.
“It’s frustrating because this (death) is something that could be prevented,” Benaim said, adding paramedics use naloxone even when they’re certain it won’t revive a person, as required by the province.
Toronto Paramedic Services has seen an increase in how often it uses naloxone. In the first half of 2017, naloxone was administered on average 32 times a month, said Thurston. That number jumped to an average of 54 times a month in the second half of the year.
Naloxone is not a cure, or foolproof, but experts agree that as it is pushed out by the provincial government, by cities and public health units, by police services, firefighters, paramedics, pharmacists and doctors across Canada, it remains central to combating the opioid crisis sweeping the country.
Ontario recently experienced a spike in opioid-related deaths — from January to October 2017 1,053 people died compared to 694 in the same time period the year before, a 52 per cent increase, reported the province in March.
Opioids kill, on average, an “unbelievably horrific” four British Columbians per day, at least one of them in Vancouver, Mayor Gregor Robertson said at a Toronto summit last week. More than 1,400 people died of opioid overdoses in B.C. in 2017, reported the province’s coroner’s office.
In Alberta, almost 700 people died of opioid overdoses last year, the majority living in Calgary and Edmonton.
Neither Alberta, nor B.C.’s coroner offices were able to report how often people die of opioid overdoses after receiving naloxone.
In Ontario, the Ministry of Health and Long-Term Care has made the naloxone administered by needle available in pharmacies across Ontario, free of charge since June 2016. So far, 333 Toronto pharmacies have given out more than 12,000 kits. The ministry recently added the easier-to-use naloxone administered by nasal spray to its distribution program.
Toronto Public Health said it distributed almost 9,000 naloxone kits to their partner agencies and the public.
“Naloxone is equipping thousands of people in our community to recognize an emergency and respond in an appropriate way when that emergency happens. That’s not just a band aid, that’s a community wide change,” said Dr. Aaron Orkin, an emergency department physician at Mount Sinai Hospital.
But he is concerned about the 83 per cent of people who died without receiving naloxone.
“In an ideal world, 100 per cent of people who died would’ve been given something to help,” Orkin said.
“Deaths happen when people are alone. We need to get serious about asking, are people dying from being marginalized more than they’re dying from an opioid overdose?”
The reasons why naloxone doesn’t save a life are many, say Toronto paramedics.
During an overdose involving opioids like fentanyl, a person can have difficulty breathing and can stop breathing altogether, throwing them into cardiac arrest, said Adam Thurston, a Toronto Paramedic Services commander. Naloxone is supposed to temporarily reverse the overdose and its fatal effects for about 30 minutes.
Because opioids stay in the system for much longer, a person still faces the risk of overdosing once naloxone has worn off, Thurston said.
“They have to be very vigilant and cognizant of the fact that when the naloxone wears off, the chance of the opioid coming back is still there,” said Thurston. “Other people need to be with them to monitor their well being so if they overdose again someone can call 911 and they can get more definitive treatment.”
There are other circumstances naloxone doesn’t save a life, he said — a person was using alone, overdosed and didn’t receive assistance until they’d experienced irreparable brain damage; or a person was revived with naloxone, but used opioids and overdosed again shortly afterwards.
Toronto paramedics don’t always use naloxone first when treating an opioid overdoses, but instead try to get the patient breathing on their own and give them oxygen and CPR, said Benaim. One reason to hold off on naloxone is that it can throw the patient into acute withdrawal.
That’s what happened to Alward, who felt “horrible,” after two of the three times he received naloxone, suffering from aches and pains, chills and cold-like symptoms.
“All you can think of is getting your next fix,” he said.
Both times, the withdrawal incited him to use opioids as soon as he could.
“People will keep on using their drug even though they’ve had an overdose and been revived,” said Dr. Meldon Kahan, a substance use director at Women’s College Hospital. “Naloxone is not enough.”
Kahan wants Suboxone, a prescription drug used to treat opioid addiction, to be more widely available, and for there to be more supervised injection sites. There’s currently four in Toronto.
The province has recognized that while naloxone “remains the most reliable method of reversing an overdose” it might not be enough if the person has stopped breathing, said spokesperson David Jensen.
The province is updating naloxone kit instructions, requesting those who administer naloxone to not only perform chest compressions afterwards, but also rescue breathing, Jensen said. The decision follows consultations with the province’s opioid task force, composed of harm reduction works, clinicians, emergency responders and people with lived experiences.
“They have used rescue breathing when responding to an opioid overdose with positive results,” he said.
|Free forum by Nabble||Edit this page|